Virginia, 2018

Flooding in Virginia, May 27 to 28, 2018

May 27 to 28, 2018 · NWS LWX · 6 events in 3 counties and zones

Scattered thunderstorms developed ahead of a cold front over Maryland during the afternoon hours of May 27th. Moderate to heavy rain on saturated soil produced flooding in portions of northern Virginia.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

Scattered thunderstorms developed ahead of a cold front over Maryland during the afternoon hours of May 27th. Moderate to heavy rain on saturated soil produced flooding in portions of northern Virginia. The soils were so saturated that just moderate rain caused more flooding near Harrisonburg during the afternoon of the 28th as the cold front pushed through the region.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at May 27, 2:24 PM EST, 36 minutes earlier.

Area forecast discussion, May 27, 2:24 PM EST, 36 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
324 PM EDT Sun May 27 2018

.SYNOPSIS...
A stationary front will stall across our region before
dissipating during the middle of the week. The remnants of
Alberto may pass west of the region later in the week.

&&

.NEAR TERM /UNTIL 6 AM MONDAY MORNING/...
As of 3 pm, heavy showers and strong thunderstorms producing
torrential rain continue to move west to east across our CWA
along a stalling frontal boundary. Multiple flood and flash
flood warnings have been issued with additional warnings
expected later this afternoon and this evening.

A Flash Flood Watch has been extended for a large portion from
northeast Maryland southwest into the Virginia Piedmont through
2 am tonight with added zones in southern Maryland, western and
central Maryland, eastern West Virginia, and northern
Virginia, as well. Precipitable water across our region has been
in the 1.8 to 2.2 inch range during the afternoon and will
likely linger within this range into mid-evening.

Although we anticipate some showers and thunderstorms to linger
late this evening and overnight, the bulk of the heavier
activity is expected to diminish in intensity and coverage.

&&

.SHORT TERM /6 AM MONDAY MORNING THROUGH TUESDAY NIGHT/...
High pressure building in from the north behind the stalled
front will bring in some stable air to reduce the shower and
thunderstorm threat Monday; however, the forward push of the
high might not be enough to wash-out the stalled front.
Therefore, the chance for more showers and a few thunderstorms
will continue Monday into Monday evening.

As for Tuesday and Tuesday night, weak high pressure may try to
bring more reinforcing drier air into the region.

&&

.LONG TERM /WEDNESDAY THROUGH SUNDAY/...
The latest National Hurricane Center forecast has the remnants of
Alberto tracking through the Western Ohio Valley and across central
portions of the Great Lakes Wednesday through Thursday. Southerly
flow between Alberto's remnants and an area of high pressure
centered off the New England coast will transport a moisture rich
air mass into the region, with precipitable water values approaching
or exceeding 2 inches by Wednesday Night and Thursday. Showers and
thunderstorms will be possible each day in the extended period with
the moisture rich air mass in place.

The best chances for focused heavy rainfall will be Wednesday
afternoon through Thursday. Wednesday will feature low values of
CAPE compared to following days, but we will be located downstream
of Alberto's remnant mid-level circulation, providing slightly more
large-scale forcing for ascent. With Alberto's remnants tracking
well off to the west, an easterly component to the low-level winds
on Wednesday could enhance rainfall along the Blue Ridge. Thursday
will feature much higher levels of instability, but Alberto's
circulation is progged to be located over the Great Lakes by then.
The combination of higher instability and a more subtle shortwave
approaching in westerly flow to the south of Alberto's remnants
should spark some showers and storms. Additional storms will be
possible Friday and Saturday with a trough hanging back to our
northwest, but details remain hard to pin down this far out.
Temperatures look to remain above normal throughout the long term
period.

&&

.AVIATION /19Z SUNDAY THROUGH FRIDAY/...
MVFR conditions for the terminals in showers and thunderstorms
through this evening. Most of the thunderstorm activity will
continue through 00z. Light southwest winds.

As the front stalls near CHO to southern MD, IFR CIGS likely
tonight again. Light/variable to light NE flow. Lower CIGS could
linger well into Monday with low level moisture firmly in place.

Otherwise, a shower or thunderstorm is possible INVOF the front
stalled over central VA Mon-Tue.

Showers and thunderstorms will be possible at times Wednesday
afternoon through Thursday as low pressure moves west of the area.
Sub-VFR clouds and/or fog could occur during the overnight periods
as well.

&&

.MARINE...
Generally flow will be light southwest on the south side of the
boundary into early in the week. Showers and thunderstorms with
frequent lightning and perhaps a few wind gusts are likely this
evening, less likely Mon- Tue but non-zero chance with the
front stalled nearby.

Southeast winds may near SCA thresholds on Wednesday as high
pressure moves off the New England coast and low pressure moves into
the Ohio Valley. Thunderstorms will be possible from Wednesday
afternoon through Thursday as the low remains to the west and draws
moisture into the area.

&&

.HYDROLOGY...
A Flash Flood Watch remains in effect until 2 am Monday for much
of Maryland, eastern West Virginia and about the eastern two-
thirds of Virginia. Training convection seems most likely in
these areas given enhanced surface convergence, with high rain
rates expected due to PWATs near 2 inches and warm cloud layers
of 12+ kft. Convection should gradually wane this evening with
the loss of heating.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...Flash Flood Watch until 2 AM EDT Monday for DCZ001.
MD...Flash Flood Watch until 2 AM EDT Monday for MDZ003>006-011-013-
     014-016>018-502>508.
VA...Flash Flood Watch until 2 AM EDT Monday for VAZ027>031-038>040-
     051>055-501-502-505>507.
WV...Flash Flood Watch until 2 AM EDT Monday for WVZ050>053-055.
MARINE...None.

&&

SYNOPSIS...KLW
NEAR TERM...KLW
SHORT TERM...KLW/DHOF
LONG TERM...ADS
AVIATION...ADS/KLW
MARINE...ADS/KLW
HYDROLOGY...KLW
Hazardous weather outlook, May 27, 1:45 PM EST, 1 hour 15 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
245 PM EDT Sun May 27 2018

ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-281845-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Southern Baltimore-Prince Georges-
Anne Arundel-Charles-St. Marys-Calvert-Southeast Harford-
Prince William/Manassas/Manassas Park-Fairfax-
Arlington/Falls Church/Alexandria-Stafford-Spotsylvania-
King George-
245 PM EDT Sun May 27 2018

This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and adjacent counties in
central Maryland and northern Virginia as well as the District of
Columbia.

.DAY ONE...This Afternoon and Tonight

A Flash Flood Watch is in effect through 2 AM tonight for the
I-95 corridor from northeast Maryland to Fredericksburg Virginia
including the Baltimore and Washington DC metro areas to portions
of southern Maryland. There may be some localized areas of
flooding due to heavy rainfall from thunderstorms.

Thunderstorms may produce gusty winds over the waters.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053-
055-501>506-281845-
Washington-Frederick MD-Carroll-Northern Baltimore-
Extreme Western Allegany-Central and Eastern Allegany-
Northwest Montgomery-Central and Southeast Montgomery-
Northwest Howard-Central and Southeast Howard-Northwest Harford-
Augusta-Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-
Nelson-Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Highland-
Eastern Highland-Western Loudoun-Eastern Loudoun-
Northern Virginia Blue Ridge-Central Virginia Blue Ridge-
Hampshire-Morgan-Berkeley-Jefferson-Hardy-Western Grant-
Eastern Grant-Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
245 PM EDT Sun May 27 2018

This Hazardous Weather Outlook is for eastern West Virginia,
northern and central Virginia, and central and western Maryland
with the exception of Garrett County.

.DAY ONE...This Afternoon and Tonight

A Flash Flood Watch is in effect through 2 AM tonight for
portions of eastern West Virginia, western and central Maryland,
and central and northern Virginia. There may be some localized
areas of flooding due to heavy rainfall from thunderstorms.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, May 27, 1:45 PM EST, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
245 PM EDT SUN MAY 27 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0244 PM     FLOOD            PARKVILLE               39.38N  76.55W
05/27/2018                   BALTIMORE          MD   911 CALL CENTER

            WATER RESCUE NEAR HERRING RUN IN PARKVILLE

&&

EVENT NUMBER LWX1800404

MM
Local storm report, May 27, 1:47 PM EST, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
247 PM EDT SUN MAY 27 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0246 PM     FLOOD            1 SW PERRY HALL         39.40N  76.49W
05/27/2018                   BALTIMORE          MD   911 CALL CENTER

            STANDING WATER ON JOPPA ROAD

&&

EVENT NUMBER LWX1800405

MM

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 flood. Local standard time, as filed.

Flood, Harrisonburg (C)

When
May 27, 3:00 PM EST to 5:00 PM EST
Where
Harrisonburg (C) County, 1.48 mi ESE of Harrisonburg to 1.49 mi ESE of Harrisonburg
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
38.439, -78.847

A portion of Country Club Road in Harrisonburg was flooded.

Flood, Rappahannock

When
May 27, 3:00 PM EST to 5:00 PM EST
Where
Rappahannock County, 2.07 mi SSE of Huntly to 2.17 mi SSE of Huntly
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
38.801, -78.111

US Highway 522 was flooded and closed near Huntly. The segment from Flint Hill to Chester Gap was closed.

Flood, Rockingham

When
May 27, 3:30 PM EST to 5:30 PM EST
Where
Rockingham County, 0.62 mi NNW of Penn Laird to 0.65 mi NNW of Penn Laird
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
38.388, -78.805

US 33 was flooded in the Penn Laird area near a stream crossing. Pictures showed high water greater than six inches flowing over the road, mainly out of drainage ditches.

Flood, Rockingham

When
May 27, 4:00 PM EST to 6:00 PM EST
Where
Rockingham County, 0.86 mi S of Sparkling Spgs to 0.9 mi S of Sparkling Spgs
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
38.538, -78.932

Over three inches of rain caused substantial flooding in the Sparkling Springs area. Numerous roads were closed, including Sparkling Springs Road near Muddy Creek. The stream gage on Muddy Creek in the area briefly exceeded the 8 foot flood stage as well.

Flood, Harrisonburg (C)

When
May 28, 2:43 PM EST to 4:43 PM EST
Where
Harrisonburg (C) County, 1.11 mi ESE of Harrisonburg to 1.15 mi ESE of Harrisonburg
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
38.444, -78.851

Several roads flooded in the City of Harrisonburg, including portions of Country Club Road, Blue Ridge Drive, and Star Crest Road.

Flood, Rockingham

When
May 28, 6:35 PM EST to 8:30 PM EST
Where
Rockingham County, 0.46 mi W of Dayton to 0.45 mi W of Dayton
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
38.419, -78.938

College Street flooded and closed in Dayton at the Cooks Creek crossing.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2018Every state in 2018This day in weather historyWarnings in Virginia, May 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 759988, 759989, 759991, 759993, 759994, 759996.